Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 119, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2014, 5:47 PM EDT for Cumberland County, Dauphin County, Perry County, Pennsylvania. It was in force for 58 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2014, 5:47 PM EDT (21:47 UTC)
- Expired
- Jul 27, 2014, 6:45 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cumberland County, PA, Dauphin County, PA, Perry County, PA
The radar
The State College radar (KCCX), 103 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:35 PM EDT | TSTM WND DMG | Mechanicsburg, PA | TREES AND WIRES DOWN. |
| Jul 27, 6:35 PM EDT | TSTM WND GST 65 | Mechanicsburg, PA | |
| Jul 27, 6:35 PM EDT | HAIL 0.88 | Shiremanstown, PA | |
| Jul 27, 6:36 PM EDT | HAIL 0.7 | Mechanicsburg, PA | |
| Jul 27, 6:45 PM EDT | TSTM WND DMG | 1 E Shiremanstown, PA | NUMEROUS TREES AND WIRES DOWN EAST OF SHIREMANSTOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
937
WUUS51 KCTP 272147
SVRCTP
PAC041-043-099-272245-
/O.NEW.KCTP.SV.W.0119.140727T2147Z-140727T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
547 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHWESTERN DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
SOUTHEASTERN PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 645 PM EDT
* AT 546 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS AROUND
60 MPH...AS WELL AS TORRENTIAL RAINFALL. THIS STORM WAS LOCATED
NEAR SCHLUSSER...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
HARRISBURG...CARLISLE...LOWER ALLEN...COLONIAL PARK...PROGRESS...
MECHANICSBURG...CAMP HILL...NEW CUMBERLAND...LINGLESTOWN...ENOLA...
STEELTON...LEMOYNE...PLAINFIELD...PAXTONIA...SCHLUSSER...LAWNTON...
BOILING SPRINGS...WORMLEYSBURG...PENBROOK AND MARYSVILLE.
THIS INCLUDES THE FOLLOWING INTERSTATES...
THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 217 AND 234.
INTERSTATE 81 BETWEEN MILE MARKERS 42 AND 71.
INTERSTATE 83 BETWEEN MILE MARKERS 41 AND 50.
INTERSTATE 283 NEAR MILE MARKER 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.
PREPARE FOR LARGE HAIL. STAY SAFE INDOORS. CONSIDER MOVING
AUTOMOBILES INTO A GARAGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4014 7724 4028 7747 4053 7703 4045 7684
4025 7678
TIME...MOT...LOC 2146Z 243DEG 13KT 4025 7722
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:10 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 27, 4:10 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 410 PM EDT SUN JUL 27 2014 .SYNOPSIS... A STRONG COLD FRONT WILL BRING A CHANCE OF SEVERE THUNDERSTORMS TO THE AREA LATER TODAY AND THIS EVENING. LESS HUMID AIR WILL MOVE IN MONDAY...WITH MUCH OF THE UPCOMING WEEK AVERAGING COOLER THAN NORMAL. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... CONVECTION MINIMUM SHOULD PERSIST THROUGH MID AFTERNOON UNTIL SHORTWAVE RIDGE EXITS TO THE EAST. EDGED TEMPS FOR TODAY UPWARD AS LIMITED CLOUDS ALLOWING LOW LEVELS TO WARM NICELY...88F AT HARRISBURG AT 17Z. LOOKING AHEAD...STILL A SOMEWHAT COMPLEX EVOLUTION OF EVENTS IN STORE FOR LATE THIS AFTERNOON THROUGH THE OVERNIGHT. AS MOISTURE SURGES IN ALONG NOSE OF LOW LEVEL JET INTO W PA /DEWPOINT INCREASES ON THE ORDER OF 5-8F/...COMBINED WITH SLIGHTLY HIGHER THAN ANTICIPATED TEMPS AT THE SURFACE AND SLOWLY LOWERING HEIGHTS AND STRONG JET STREAK AS TROUGH APPROACHES SHOULD BRING TSTM DEVELOPMENT INTO W PA BY LATE AFTERNOON...EXTENDING EASTWARD ALONG THE MOISTURE BOUNDARY FROM KDUJ-KUNV-KMDT AND SOUTHWARD. STORMS WILL BE MOST NUMEROUS IN SW PORTION OF CWA...BUT ISOLATED ACTIVITY EXPECTED GENERALLY ALONG PA TURNPIKE HEADING EASTWARD. THESE STORMS COULD BECOME STRONG TO SEVERE /TAPPING INTO 1000-2000 J/KG CAPE/ WITH ISO HAIL AND WIND DAMAGE...IN ADDITION TO BEING POTENTIALLY SLOWER MOVERS THAT COULD PRODUCE LOCALIZED HEAVY RAINS. IN NORTHEAST POART OF CWA...ACTIVITY SHOULD REMAIN MINIMAL THROUGH THE DAYTIME HOURS. BEHIND THIS INITIAL ACTIVITY...A COLD FRONT WILL SLIDE THROUGH THIS EVENING...LIKELY ACCOMPANIED BY A SINGLE STRONG SQUALL LINE OR SMALLER BROKEN SEGMENTS. GIVEN THE UNSEASONABLY STRONG SYSTEM AND THE DYNAMICS ACCOMPANYING IT...SEVERE WEATHER THROUGH THE EVENING HOURS LOOKS LIKE A PRETTY GOOD BET. WITH THE 850 LOW AND JET EXPECTED TO SLIDE THROUGH NORTHERN PA...THE STRONG VEERING FLOW THROUGH THE LOW LEVELS WILL PROVIDE A FAIR AMOUNT OF SHEAR AND HELICITY SO WE CANNOT RULE OUT THE THREAT OF TORNADO DEVELOPMENT. THE FRONT SHOULD BE MOVING INTO EASTERN AREAS BY MIDNIGHT BRINGING A RAPID END TO THE SEVERE THREAT AS MORE STABLE AIR MOVES INTO THE REGION IN ITS WAKE. HOWEVER THE STRONG UPPER TROUGH/LOW WILL KEEP SHOWERS IN THE AREA RIGHT INTO MONDAY. QUESTION REMAINS IF SOME SORT OF DEFORMATION ZONE CAN FORM AND LINGER THE RAIN OVER NORTHERN AREAS LATER TONIGHT INTO THE DAY TOMORROW. OPERATIONAL ECMWF SUGGESTS THIS POSSIBILITY...BUT NOT SURE ENOUGH TO THINK ABOUT ANY FLOOD HEADLINES AT THIS HOUR. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... RAINFALL WILL DIMINISH IN COVERAGE MONDAY AS THE FRONTAL BOUNDARY AND SURFACE LOW MOVE EAST OF THE AREA. THE LINGERING UPPER TROUGH AND COLD AIR ALOFT...COUPLED WITH MID SUMMER HEATING WILL HELP SUPPORT AT LEAST THE MENTION OF SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM DURING THE MORNING...ESPECIALLY NORTH. BUT WITH THE DEEP MOISTURE BEING SHUNTED OFF TO THE EAST...THE SHOWERS WILL BECOME MORE HIT AND MISS AS THE DAY WEARS ON. MONDAY WILL BE THE FIRST IN A SERIES OF COOLER THAN NORMAL DAYS...WITH HIGHS AVERAGING SOME 5-10 DEG BELOW NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... DEEP TROUGH WILL LINGER THROUGH THE WEEK WITH INDIVIDUAL IMPULSES MOVING THROUGH THE GREAT LAKES. AS IN A WINTER SYSTEM...THE TIMING OF EACH DISTURBANCE WILL BE DIFFICULT TO PINPOINT. TRIED TO ENCHANCE PRECIP CHANCES BASED ON COLLABORATION AND INITIAL MODEL TIMING OF INDIVIDUAL FEATURES. 850 TEMPS APPROACHING 3 TO 4 STANDARD DEVIATIONS BELOW NORMAL THROUGH AT LEAST THE FIRST HALF OF THE WEEK WILL SUPPORT TEMPS IN THE LOWER TO MID 70S AREAWIDE. MODELS ARE AGREEING BETTER ON THE PROSPECTS OF THE UPPER TROUGH RETROGRADING LATER IN THE WEEK...ALLOWING FOR AN INCREASED PRECIPITATION CHANCE...MODERATING TEMPERATURES...AND INCREASINGLY HUMID AIR TO RETURN TO THE REGION. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... PESKY MVFR STRATUCU DECK OVER SW PA FINALLY LIFTING EARLY THIS AFTERNOON...WITH ALL OF CENTRAL PA NOW VFR. THESE CONDITIONS WILL PERSIST IN MAJORITY OF LOCALES INTO EARLY EVENING HOURS...BUT CLUSTER OF STORMS SLIDING IN FROM OHIO WILL IMPACT WESTERN TAFS AFTER 22Z. ISO TSTMS ALSO EXPECTED OVER SOUTHERN MTNS AND LOWER SUSQ WITH LOCAL IMPACTS POTENTIALLY INCLUDING HAIL AND GUSTY WINDS IN ADDITION TO LOCALIZED RESTRICTIONS IN HEAVY RAIN. WINDS WILL INCREASE AT ALL LEVELS THIS EVENING AS POTENT UPPER LOW/COLD FRONT PUSH ACROSS CENTRAL PA. AHEAD AND ALONG THE FRONT EXPECT NUMEROUS SHOWERS/TSTMS...SOME STRONG TO SEVERE. THE RISK WILL BE AREAWIDE EARLY THIS EVENING...THEN SHIFT TO MAINLY NORTHERN HALF OF PA AFTER DARK. VSBY REDUCTIONS LIKELY IN SHRA/TSRA TONIGHT...ALONG WITH HEAVY RAIN. OUTLOOK... MON...LOW CIG AND SHOWERS AND STORMS. TUE-THU...ISOLATED SHOWERS ACROSS THE MOUNTAINS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/RXR NEAR TERM...LA CORTE/RXR SHORT TERM...LA CORTE LONG TERM...LA CORTE/TYBURSKI AVIATION...MARTIN
Hazardous weather outlook, Jul 27, 2:41 PM EDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 241 PM EDT SUN JUL 27 2014 PAZ004-010-017>019-024>028-033>036-049>053-056>059-063>066-281845- WARREN-ELK-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR- HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 241 PM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A ROBUST COLD FRONT WILL MOVE THROUGH TONIGHT. UNTIL THEN...THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ005-006-011-012-037-041-042-045-046-281845- MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING- 241 PM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A ROBUST COLD FRONT WILL MOVE THROUGH TONIGHT. UNTIL THEN...THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY DURING THE EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS ALONG WITH LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RXR
In the hours before
Special weather statement, Jul 27, 5:43 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT SUN JUL 27 2014
PAZ026-028-036-056-272230-
JUNIATA PA-FRANKLIN PA-HUNTINGDON PA-PERRY PA-
543 PM EDT SUN JUL 27 2014
...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...
AT 542 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR DOYLESBURG TO NEAR WILLOW HILL TO NEAR FORT
LITTLETON...AND MOVING NORTHEAST AT 10 MPH.
40 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THESE STORMS.
THE STRONG THUNDERSTORMS WILL BE NEAR...
BIG SPRING STATE PARK AROUND 600 PM EDT.
EAST RUTHERFORD...DOYLESBURG...PERULACK AND ROXBURY AROUND 630 PM
EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SHADE GAP AND NEW
GERMANTOWN.
THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 185 AND
201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4001 7791 4006 7786 4011 7792 4029 7778
4040 7764 4038 7754 4024 7751 4021 7757
4019 7760 4020 7761 4019 7763 4015 7760
4001 7784
TIME...MOT...LOC 2142Z 223DEG 9KT 4025 7771 4015 7783 4007 7791
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:04 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Perry | 41 min |
| Jul 27, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 51 min |
| Jul 27, 5:21 PM EDT | Flash Flood Warning | CTP | Cumberland, Perry | 3 hr |
| Jul 27, 5:33 PM EDT | Tornado Warning | CTP | Huntingdon | 11 min |
| Jul 27, 5:43 PM EDT | Special Weather Statement | CTP | Franklin | 47 min |
| Jul 27, 6:27 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Clearfield | 48 min |
| Jul 27, 6:39 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, York | 51 min |
| Jul 27, 6:41 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Huntingdon | 32 min |
| Jul 27, 6:45 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Huntingdon | 45 min |
| Jul 27, 7:00 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Huntingdon, Juniata, Perry | 45 min |
| Jul 27, 7:07 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, York | 3 hr |
| Jul 27, 7:11 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon | 49 min |
| Jul 27, 7:21 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 69 min |
| Jul 27, 7:26 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Huntingdon, Mifflin, Snyder | 49 min |
| Jul 27, 7:43 PM EDT | Special Weather Statement | CTP | Lancaster | 32 min |
| Jul 27, 7:50 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Perry, York | 55 min |
| Jul 27, 7:51 PM EDT | Areal Flood Advisory | CTP | Centre | 3 hr |
| Jul 27, 7:56 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 79 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.